Topic: Recurring fever makes Dad unfit for Chemo

My father was diagnosed with Type IV Hilar Cholangiocarcinoma in June  this year.

He has cardiomyopathy and borderline diabetes mellitus. My doubt is regarding  his reaction to chemotherapy.

On June 9 he was administered the first cycle of chemotherapy (Gemcitabine and Oxaliplatin ). Until a week he had absolutely no side effects but soon afterwards he began having high fever with chills. The temperature rise would be as high as 103F. His platelet count and RBC along with hemoglobin had also declined. This prevented him from completing the first cycle of chemotherapy ( One dose of gemcitabine after a week was prescribed) For the next one month we were advised against going for the next cycle because of the recurring fever. In a month he felt better and his parameters were in control 

Upon consulting with the oncologist for the next cycle of chemotherapy we were told that since the first cycle was not fully completed and the  time gap between the two cycles  was so long we should go in for the next cycle and consider it as the first. So on July 25 we took Daddy for chemotherapy. A week has passed since the dose was given and he was doing very fine till last night when he began to have fever and chills. He had very high fever and his platelet count was 70,000 so the Onco advised us to postpone the last Gemcitabine injection by two-three days.

It seems as if his body is reacting to chemotherapy in a pattern that makes him unfit for further therapy. This has a cascading effect and I am afraid the sessions might get further postponed because of his unstable parameters.
I wanted to know how we can battle this.

Re: Recurring fever makes Dad unfit for Chemo

Hi,

"What are the possible side effects of GEMZAR?

There is a risk of side effects associated with GEMZAR therapy. Some side effects may be severe or fatal.

Call your healthcare team right away if you have difficulty breathing. These symptoms may lead to death.

Call your healthcare team right away if you have fever or chills. These symptoms could mean you have an infection.

The most common side effects are low blood cell counts (red blood cells, white blood cells, and platelets); fever; infection; hair loss; tiredness; nausea; vomiting; constipation; diarrhea; rash; shortness of breath; muscle aches; blood in urine; hearing changes; and numbness or tingling in your toes or fingers. Lab work may identify additional side effects."

As a patient, I know :
It is also true that if your father's WBC count is way too low, neutropenic fever  will be one of the reasons too. it may be fungal  infection if the duration of neutropenic of>7days who have persistent or recurrent fever and in whom reassessment does not yield a cause in cancer patient; or it may be of the less serious gram positive and gram negative kind which all it takes are antibiotics prescribed by your GP and the fever and chill will be gone.
Furthermore, your doctor can switch the chemotherapy to other kinds of chemotherapy agent like 5 FU to see if fever will be eliminated during treatment.
The comorbidity of your father having "cardiomyopathy and borderline diabetes mellitus" is always a concern  with regard to have chemotherapy treatment.
If you can get a 2nd opinion on oncologist consult to see whether what opinion s/he will provide to your dad.
And remember, I am only a patient like your father and not a doctor.
God bless.

Please know that my personal opinion is not intended nor implied to be a substitute for professional medical advice. If  provided, information are for educational purposes.Consult doctor is a MUST for changing of treatment plans.

Re: Recurring fever makes Dad unfit for Chemo

Hi,
I also had chills and a fever after Gem/Ox. It only went up to 101.5 most of the time, tho. And my blood counts were always low. And I visited the hospital a few times with blood infections. It's a hard life, being a chemo patient. We have to balance cancer vs. poison.
Unfortunately, it sounds as if gem/ox is just too toxic for your father. The good news? The doses he DID get will continue to work in his system.
I would ask the doc about other treatment options, like 5fu, or the pill form, Xeloda. Maybe a clinical trial?

KrisJ
"Don't just have minutes in the day; have moments in time."
Any opinions I give are based on personal experiences, and are not based on medical knowledge. I strongly suggest receiving medical care and opinions.